Iowa, 2023

Tornadoes and Flash Flooding in Iowa, August 5, 2023

August 5, 2023 · NWS FSD · 12 events in 3 counties and zones

An outflow boundary from earlier day convection focused a gradient of instability and storm development with additional destabilization from heating by early afternoon. Boundary interactions from sluggish storms led to training of heavy rainfall cores, as well as a couple brief tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An outflow boundary from earlier day convection focused a gradient of instability and storm development with additional destabilization from heating by early afternoon. Boundary interactions from sluggish storms led to training of heavy rainfall cores, as well as a couple brief tornadoes. Extensive flooding resulted in a state disaster declaration for Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 5, 5:17 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 5, 5:17 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
617 AM CDT Sat Aug 5 2023

.SHORT TERM...(Today and Tonight)
Issued at 320 AM CDT Sat Aug 5 2023

1.  Uncertain and conditional risks for severe convection remain for
Saturday, with rain chances increasing quickly by Saturday afternoon.

2. A slow storm progression likely leads to a cool, damp, and breezy
Sunday.

3.  Temperatures remain slightly below normal into next week, with a
low rain chance every couple days given upper jet pattern.
-----------------------------------------------------------------

THIS MORNING: We're continuing to see quite a bit of mid-lvl cloud
cover as decaying convection continues to slowly crawl eastward. Low
lvl moisture surge northward is also leading to a more problematic
low-stratus deck beginning to build under the mid-lvl cloud layer.
Weak isentropic ascent will continue through the daybreak hours as a
rather meager 20 knot LLJ moves northward through eastern South
Dakota. Resultant showers, pivot northeast by daybreak, with light
QPF amounts.

TODAY:  Quite a bit of uncertainty in the forecast for later today,
especially in regards to severe weather potential.  A surface low
will develop across central South Dakota today, with a warm frontal
boundary extending eastward across east central South Dakota, and
trailing cold front across south central South Dakota by mid
morning.  Within the relative "warm sector" soundings continue to
show fairly tall and thin CAPE profiles at mid-day with minimal
change through mid-afternoon. The greatest uncertainty is just how
much low-lvl cloud cover remains in place this morning, and if we
can truly experience meaningful surface heating, this does make the
risk very conditional. That said, latest CAMS suggest scattered
multi-cell convection is likely to blossom early this afternoon
between the aforementioned fronts in response to deeper synoptic
forcing moving into an area that may be minimally capped. Additional
convection may develop along an advancing surface cold front in
South Central South Dakota, but this may take until later in the
afternoon. Shear profiles continue to remain borderline, so
leaning more towards multi-cell clusters than widespread
supercells with this activity.

As previous discussion mentioned, main hazards today remain focused
more on heavy rainfall than large hail or downburst winds. Soundings
continue to show greater deep layer shear positioned well south
of the area, with only modest shear in the lowest 3km through
early evening. Given very warm, moist soundings and meager mid-lvl
lapse rates, hail risks should be fairly low. The same can be
said for damaging wind risks at least with initial development of
storms. Minimal dry air within the soundings, poor shear, low
LCLs, and tall thin CAPE (AOA 1500 J/KG) would suggest that the
downburst threat remains low. Perhaps the greatest risk for
hail/wind could be located along and southeast of a line from
Yankton to Worthington and Spencer where there may a better
enhancement of the low-lvl shear profiles by time storms reach
those areas in the evening. With the surge of the mid-lvl wave
late in the day, there's a low end chance that storms congeal
into a broken line as they move into Iowa. Still though, despite
some better indications of mid-lvl dry air intrusions, low-lvl
winds would not indicate the potential for higher end straight
line winds. While low, can't rule out the potential for a tornado
or landspout during the afternoon hours, especially given the
presence of weak boundaries, proximity of the surface low, and
some backing of the surface winds. The NST parameter climbs over 2
in areas west of I-29 this afternoon, indicative of the potential
for sharp low-lvl lapse rates, low LCLs, and increase of
stretching potential as you near the upper low and surface low/fronts.

Rainfall will also be a concern given likelihood of slow moving
convection later this afternoon. Pre-storm PWAT values rise
towards 1.8 to 2.0", owing to the potential of localized 2-4"
rainfall totals. Of course these values may end up rather
scattered, and some areas (especially south of I-90 towards
Mitchell, Lake Andes, Yankton) may see much less. Have blended in
a mixture  of the HREF PMM guidance.

TONIGHT:  Convection slides southeast during the evening hours, but
the latest guidance has both slowed down and deepened the upper
trough as it moves southeast overnight.  A dry slot works into the
Tri-State area after dark, potentially leading to an increase in
stratus and even drizzle underneath the surface low.  Further
northwest, a deformation area of rain will begin to move into the
Central South Dakota by daybreak.

.LONG TERM...(Sunday through Friday)
Issued at 320 AM CDT Sat Aug 5 2023

SUNDAY: The previously mentioned changes to the upper low mean that
Sunday may end up cooler and wetter than earlier thought. Persistent
bands of light to occasionally moderate rain will move from
northwest to southeast as the deformation band passes through
during the day. In fact, the latest guidance suggests highs may
struggle to reach 70, with rain not leaving the CWA until late
Sunday evening.

MONDAY-WEDNESDAY:  Minimal changes made to the forecast through the
first half of the week.  Eventually we'll settle into a quasi-zonal
to slightly northwest mid-lvl flow pattern.   This will keep dry and
slightly below normal temperatures in the area for Monday and
Tuesday, with an embedded shortwave moving into the region by
Wednesday.  This doesn't appear to be a wave that will produce
significant rainfall.

THURSDAY-FRIDAY:  No changes to the mid-lvl pattern through the end
of the week.  Continued broad northwesterly flow aloft will allow
temperatures to remain near to slightly below normal, but also allow
an occasional shortwave to move through the region every 1-2 days.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 613 AM CDT Sat Aug 5 2023

Scattered showers will persist this morning as weak lift moves
northward. Closer to the Missouri River valley, LIFR ceilings and
some fog has developed. This lower ceilings may impact SUX for a
few hours this morning, but generally stratus should lift during
the morning.

Convection should begin to blossom as we reach the middle of the
day, especially west of I-29. Eventually this convection will
spread eastward later this afternoon and evening, bringing periods
of moderate rainfall and temporary lower ceilings. Severe weather
risks remain very uncertain, especially given uncertainties on how
much afternoon heating we can actually achieve.

Stratus will begin to pour southeast as a surface low moves
through the Tri-State area. Ceilings may fall below 2000 ft, and
then perhaps below 1000 ft by daybreak Sunday.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 5, 3:23 AM CST, 7 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
423 AM CDT Sat Aug 5 2023

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
423 AM CDT Sat Aug 5 2023

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered non severe thunderstorms will be possible Saturday
morning, however most areas remain dry.

Scattered to numerous thunderstorms are expected to begin to
develop early Saturday afternoon along and west of the James River
Valley. This thunderstorm activity will track east and southeast
into early evening. In some areas, storms may merge into a line.

While the severe weather risks remains very conditional on the
amount of warming the area experiences today, a few storms may
produce quarter size hail along with localized strong winds to 60
mph. While a very low risk, brief funnel clouds or even a brief
tornado cannot be ruled out, especially in areas west of
Interstate 29.

Locally heavy rain is expected in any thunderstorm, with some
areas receiving 1 to 3" of rainfall by Sunday afternoon. Slow
moving thunderstorms over urban areas could produce flash
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Northwest wind gusts to 40 mph may be possible Sunday.

Additional risks for rain arrive by Wednesday, however the risk
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 1 pm to 10pm Saturday.
Spotters are urged to report all severe weather they observe.

The radar

The Sioux Falls radar (KFSD), 97 km away, was scanning. The volume nearest the first event began at 17:03 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 tornado, 2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, O'Brien

When
August 5, 11:02 AM CST to 12:00 PM CST
Where
O'Brien County, 0.24 mi ENE of Sanborn to 1.42 mi SSE of Sanborn
Cause
Heavy Rain
Reported by
Public
Coordinates
43.181, -95.665

Several yards flooded due to a small creek overflowing.

Tornado, Sioux

When
August 5, 1:30 PM CST to 1:33 PM CST
Where
Sioux County, 2.2 mi NW of Maurice to 1.7 mi NNW of Maurice
Rating
EF0
Path length
0.92 mi
Path width
30 yd
Reported by
Public
Coordinates
42.993, -96.210

A highly visible tornado developed a quarter mile south of Iowa Highway 10 just to the east of Goldfinch Avenue. The slow-moving tornado was photographed by several members of the public as it tracked generally a bit south of due eastward. Very soon after touching down, the tornado impacted a shelter belt where it did damage to several hardwood trees. After a quarter mile, the tornado track shifted slightly toward the east-northeast across open farmland. The tornado crossed Grant Avenue and lifted shortly thereafter. The average path width was 25 yards. The tornado was rated an EF-0 with a maximum wind speed of 75 mph.

Thunderstorm Wind, Sioux

When
August 5, 1:30 PM CST to 1:31 PM CST
Where
Sioux County, 2.74 mi NW of Maurice
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.997, -96.220

A very old barn collapsed under the weight of a more modern roof. The structure fell to the southeast, most likely in relation to rear flank downdraft wind on the backside of tornado producing mesocyclone. Property damage costs are a rough estimate.

Tornado, Sioux

When
August 5, 1:42 PM CST
Where
Sioux County, 2.71 mi SSW of Sioux Center
Rating
EFU
Path length
0.05 mi
Path width
10 yd
Reported by
Social Media
Coordinates
43.047, -96.209

Photographic evidence showed a very brief tornado touchdown west of Grant Avenue north of 420th Street. There was no known damage to provide a rating.

Flash Flood, Sioux

When
August 5, 2:21 PM CST to 5:30 PM CST
Where
Sioux County, 0.36 mi ENE of Sioux Center to 0.98 mi SSE of Sioux Center
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
43.081, -96.173

A no travel advised order was put out with numerous roads under significant flowing water up to mid-vehicle depth, including 2nd Avenue SE near New Age Church and 4th Avenue SE near Children's Park. Property damage costs are rough estimates.

Flash Flood, Sioux

When
August 5, 2:32 PM CST to 5:00 PM CST
Where
Sioux County, 0.51 mi NNW of Rock Vly to 0.39 mi NW of Rock Vly
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.207, -96.303

Significant water was ponded or flowing on Main Street by 12th Street, and also along 14th Street from 10th Avenue to 12th Avenue. Property damage costs are rough estimates.

Flash Flood, Sioux

When
August 5, 2:40 PM CST to 4:40 PM CST
Where
Sioux County, 1.43 mi NNW of Sioux Center to 1.48 mi S of Sioux Center
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.100, -96.188

U.S. Highway 75 was blocked in both directions due to significant standing water between County Road B30 and County Road B46.

Flash Flood, Sioux

When
August 5, 2:49 PM CST to 4:30 PM CST
Where
Sioux County, 0.74 mi NW of Sioux Center to 0.35 mi W of Sioux Center
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
43.089, -96.189

Water ponding in the area of Central Park overflowed roadways and entered the Sioux Center Fire Department building. Two homes suffered the collapse of basement walls from the high water. Water also inundated a transformer which cut off power to seven homes in the northwest part of town. Seven trailers were evacuated due to high water in Westbrook Village on the northwest edge of town. More than two dozen vehicles were stranded in high water. Damage costs are rough estimates.

Flash Flood, Sioux

When
August 5, 2:49 PM CST to 4:30 PM CST
Where
Sioux County, 0.54 mi N of Rock Vly to 0.74 mi W of Rock Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.208, -96.300

Numerous roads impassible around Rock Valley due to very high water.

Flash Flood, Sioux

When
August 5, 4:15 PM CST to 6:00 PM CST
Where
Sioux County, 0.92 mi NNW of Boyden to 0.97 mi NW of Boyden
Cause
Heavy Rain
Reported by
Public
Coordinates
43.193, -96.005

Rainfall up to seven inches in around 2 hours produced significant street flooding around town.

Flash Flood, Sioux

When
August 5, 4:38 PM CST to 6:30 PM CST
Where
Sioux County, 0.56 mi NNE of Boyden to 0.4 mi WNW of Boyden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
43.188, -95.997

U.S. Highway 18 was closed in both directions between County Road K64 and County Road L14 due to significant standing water over the highway.

Thunderstorm Wind, Plymouth

When
August 5, 5:25 PM CST to 5:26 PM CST
Where
Plymouth County, 0.69 mi S of Le Mars Muni Arpt
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.770, -96.200

A thunderstorm wind gust to 71 mph was measured by a law enforcement officer. Some minor damage to shingles and trees was observed near the point the wind was measured.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyThe tornado archive for Iowa, 2023Warnings in Iowa, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129838, 1129839, 1129841, 1135896, 1129822, 1129823, 1129826, 1129830, 1129831, 1129833, 1129835, 1129840.